Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 86, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2001, 3:16 PM CDT for Lauderdale County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 3:16 PM CDT (20:16 UTC)
- Expired
- May 20, 2001, 4:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lauderdale County, TN
The radar
The Memphis radar (KNQA), 60 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:45 PM CDT | Thunderstorm Wind | Knob Creek, TN | Several trees and power lines were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
196
WUUS54 KMEG 202017
SVRMEM
TNC097-202100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT SUN MAY 20 2001
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE
* UNTIL 400 PM CDT.
* AT 311 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 11
MILES WEST OF EDITH...MOVING EAST AT 25 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 400 PM CDT INCLUDE...
EDITH...
HALLS...GATES...
.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.
LAT...LON 3590 8978 3577 8981 3571 8961 3582 8938
3596 8941What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:40 AM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 20, 10:40 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1040 AM CDT SUN MAY 20 2001 CURRENTLY...MOSTLY CLOUDY SKIES NW QUARTER OF FA...PTCLDY ELSEWHERE. WARM FRONT APPEARS TO BE NEAR THE MEM AREA...BRINGING ADDITIONAL MOISTURE TO THE FA. LATEST LOOK AT NQA RADAR SHOWING SCT -SHRA MOVING ACROSS NE AR...FURTHER WEST AN AREA OF THUNDERSTORMS OVR W AR MOVING ENE. WITH THE DISTURBANCE IN W. AR...THE HEATING OF THE DAY AND MORE MOISTURE EXPECT TO SEE SHRA/TSRA DEVELOP OVR THE W/NW PART OF FA...AS WELL AS CHANCES FOR THE REMAINDER OF AREA. OVERALL PACKAGE LOOKS GOOD. ONLY THING MAYBE IS JBR FORECAST TEMPS WHERE WE HAVE TEMPS FROM 80 TO 85. DONT SEE 85 IN THAT AREA W/ THE CLOUD COVER...DO SEE 80 (BUT SINCE ITS IN THE RANGE WILL NOT UPDATE AT THE PRESENT MOMENT). AT THIS TIME NO UPDATES ARE PLANNED. .MEG...NONE.
In the hours before
Special weather statement, May 20, 12:15 PM CDT, 3 hours 1 minute before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-202300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1215 PM CDT SUN MAY 20 2001 THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT SUNDAY NIGHT ACROSS A SMALL PORTION OF EAST ARKANSAS. THE AREA IS ALONG AND WEST OF A JONESBORO TO FORREST CITY TO MARVELL LINE. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT SUNDAY NIGHT ACROSS THE REMAINDER OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND NORTHWEST MISSISSIPPI. THE SLIGHT RISK AREA IS WEST OF A LINE FROM PARIS TENNESSEE...TO BOLIVAR...TO OXFORD...TO NEAR GRENADA MISSISSIPPI. THIS INCLUDES THE CITIES OF JACKSON...MEMPHIS...DYERSBURG...BLYTHEVILLE...CLARKSDALE AND HELENA. A WEAK WARM FRONT WAS LOCATED ACROSS WEST TENNESSEE AND EAST ARKANSAS THIS AFTERNOON. THE WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY...BRINGING MOISTURE BACK TO THE AREA. LOW PRESSURE OVER OKLAHOMA WILL MOVE INTO ILLINOIS BY MONDAY MORNING...WITH A COLD FRONT INTO EAST ARKANSAS. SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA THIS AFTERNOON...BUT ADDITIONAL THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE FRONT THIS EVENING...AND MOVE INTO THE AREA OVERNIGHT. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE DURING THE EVENING AND OVERNIGHT HOURS. DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREATS WITH THESE STORMS...BUT THERE IS THE POTENTIAL FOR ISOLATED TORNADOES. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE AFTER 8 PM TONIGHT. DUE TO THE SLOW MOVEMENT OF THE COLD FRONT OVERNIGHT...THERE IS THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER OVER PORTIONS OF THE MID- SOUTH ON MONDAY. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS EVENING AND OVERNIGHT. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:56 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 49 min |
| May 20, 3:38 PM CDT | Severe Thunderstorm Warning | MEG | Fayette | 52 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.